Multiple Sclerosis News – Change of Seasons and Relapses
Whenever a change of season approaches, I notice I have gotten into the habit of checking specific MS hubs I have published. The reason is because with a every new season, comes the increased likelihood of a MS relapse or flare-up.
I have a few key hubs that have accumulated quite a few reads, given the niche subject matter. I know what the average readership per day is, so when the numbers began to spike, and the season is changing, I know it is not good news for people with MS.
I thought I would deliver a written pep-talk for anyone who finds they are in a flare and are considering 3 or 5 day IV Solu-medrol treatment, or have already begun a course of treatment.
The inconvenience and aggravation that results when a seasonal flare occurs is hard to explain. Allergy sufferers get a glimpse of the uncontrollable nature of a flare.. They must suffer unexpected problems which can change on any given day, based on the pollen count.
Outdoor plans may have to be postponed or cancelled all together. Much the same with a seasonal flare. No matter what you had planned, if the flare is severe enough you are forced to cancel or postpone and then wait it out, hoping to salvage some of the summer months. The unknowing I think is the hardest to endure aside from the flare itself.
Experiences of Others
- Multiple Sclerosis (MS) Discussions at DailyStrength: DO SEASON CHANGES AFFECT YOU?
This links to a support site in which the question of seasonal changes is discussed. People with MS are not alone in this seasonal shift.
Newly Diagnosed and New to Steroids
Whether brand spanking new to the wonderful world of MS, or a seasoned veteran, having to go the steroid route, while necessary, is always difficult and challenging. It is also usually a method of last resort to quiet down the activity involved in our body’s all out attack on our central nervous system.
Craving a release from systemic disturbances while willingly accepting high dosages of steroids, is at once comforting and bone chilling. It both defines and defies logic.
We know we are suffering, we know our bodies need assistance; we know we have tried waiting out the flare-up and have been unsuccessful in our attempts. Now we know something more is required.
If this is the first time, it can be especially nerve-wrecking. All the unknowns involved with reacting to the steroids and then waiting for the steroids to work is enough to drive even the sanest among us batty at times.
MS This and That
Reinforcements Have Arrived!
The following are bits of advice many of us already know, but sometimes just need to “hear” someone say in order to provide fortitude for what will be a rough ride.
You need to do this. Remember this is not an easy choice. You are suffering with loss of mobility or loss of a much needed limb, or eyesight, or other important function. While steroids are not a cure, you are taking them to lessen the time you spend incapacitated. Doing something to regain function is worth what you will endure.
This probably is not going to help me. Hear me when I say that is a normal and natural fear. Putting yourself through a steroid cycle and having no improvement is hard to even consider. However this is also a manifestation of negative thinking that easily creeps in when we are very sick. The feeling of hopelessness that gets you thinking nothing makes a difference, you can’t deal with MS, and it will just keep getting worse from here, are some of the thoughts you can’t afford right now.
Remember, you will have to give the steroids enough time to work after the crash is over. If there is still no improvement there are other drugs and treatment options, so don’t fall into the trap of thinking there are no other resources if steroids aren’t helpful. Your neurologist will have other treatments for you to try.
I get so depressed when I’m on steroids. I hear you! Depression is a tough side effect to have and it can seem like you will never recover.
Your depression will end though. I have to remind myself whenever I take steroids that depression is normal and this too shall pass. Try to prepare in advance for what will come.
Have a close friend or relative remind you that the depression is a side effect and you will be back to your old self soon.
I hate gaining weight. Hey I hate it too, but I’ve come to appreciate that walking trumps weight gain every time. So try to weigh your weight gain against the obstacle you are facing with your flare-up and remember functioning to your highest capacity is the goal you wish to attain.
Avoiding the Main Trap
This is a toughie I will readily admit. You are all “juiced” up, feeling more energetic than you have in ages and you are reading that you should rest up and not do too much? Yes, you read it correctly. It is advice I stand by after trying both alternatives, doing way too much and doing (what at the time feels like) way too little.
Doing way too little is the best.
Remember the energy you feel is not indicative of your present health condition. Your body is working hard to handle the onslaught of autoimmune responses, it is working even when you think you are at rest. Therefore be very mindful of the stress and strain your system is under and allow it to get as much rest as is possible under the circumstances.
While you will be successful in accomplishing tasks you haven’t been able to do in quite some time, you are still hindering the healing that is supposed to take place when the steroids bring down the inflammation and allow the attack to arrest.
It is very possible you will not suffer the consequences of overdoing until you crash from discontinuing the steroids and/or taper.
I like to think I cut the crash time down because I have fought the urge to overdo while all ‘roided’ up. When the inactivity takes hold, I don’t have as far to drop because I didn’t do much while I was feeling overly energetic.
Sooner or later the piper must be paid. Why not set up easy to make installment payments, rather than one huge lump sum payment due upon demand.
My Personal Experience
I am one of those people with MS who previously relapsed in the same two month span for at least 10 years in a row.
Always November or October I would have a massive flare. Sometimes I would get right to the end of November, the 30th day and then flare.
I kept asking anyone who would listen, "Why can't I get past a November without flaring?"
Of course there was no definitive answer, as is often the case with MS.
So, after a few years of the constant Autumn flares, I began joking about it instead. It became a contest to see how deep into the month I could go before I flared.
If I almost made it through the month I would joke with my doctors about how close I came to sneaking one past myself. More often than not though, I adjusted to the yearly steroid trek my body forced me to endure.
Suddenly A Change
Then all of a sudden the annual Autumn flares ceased happening. I couldn't believe it. My first Oct/Nov rolled around and I escaped without a flare. That is not to say I didn't flare at all. I just switched seasons and flared in April/May instead of Oct/Nov.
I still seem to be on that schedule, flaring earlier in the year as opposed to later in the summer months.
I hope this year of 2010 will show me flare-free for the first time in a couple of years. I will go with the flow either way, but there's something special about getting through an entire year without a major flare that just gets me all excited inside.
Relapses Do End! (teslagirlM from Youtube)
More by this Author
Prozac is doing amazing things as far as my MS fatigue is concerned, but I am also enjoying another unexpected benefit in the form of weight loss help. Prozac is acting as an appetite suppressant. I suppose it means...
Insomnia is a side effect of steroid use. It can vary in its intensity and duration, but it is quite normal given the way steroids interact with our bodies.
If you plan on buying a new car in the next couple of years, you need to know what lot rot is and how to detect it. The fact that hundreds of thousands of new cars have spent months and in some cases years sitting in...